Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 12, NWS La Crosse, WI

December 12, 20226 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Dec 12, 2022, 2:49 PM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Dec 13, 2022, 9:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2022, 2:49 PM CST (20:49 UTC)
In effect from
Dec 13, 2022, 9:00 AM CST
Expired
Dec 13, 2022, 9:00 PM CST
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS73 KARX 122049
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
249 PM CST Mon Dec 12 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-130500-
/O.NEW.KARX.WI.Y.0012.221213T1500Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
249 PM CST Mon Dec 12 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST TUESDAY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From 9 AM to 9 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
084 
WWUS73 KARX 130306
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
906 PM CST Mon Dec 12 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-131300-
/O.CON.KARX.WI.Y.0012.221213T1500Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
906 PM CST Mon Dec 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM CST
TUESDAY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Winds increase steadily Tuesday morning with the
  strongest winds during the afternoon. Winds decrease Tuesday
  evening.

* IMPACTS...Gusty winds could blow around unsecured objects, such
  as holiday decorations. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
539 
WWUS73 KARX 130919
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
319 AM CST Tue Dec 13 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-131900-
/O.CON.KARX.WI.Y.0012.221213T1500Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
319 AM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Winds increase steadily this morning with the strongest 
  winds during the afternoon. Winds decrease Tuesday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
395 
WWUS73 KARX 131603
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1003 AM CST Tue Dec 13 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-140015-
/O.CON.KARX.WI.Y.0012.000000T0000Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1003 AM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
934 
WWUS73 KARX 132047
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
247 PM CST Tue Dec 13 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-140300-
/O.CON.KARX.WI.Y.0012.000000T0000Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
247 PM CST Tue Dec 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
975 
WWUS73 KARX 140246
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
846 PM CST Tue Dec 13 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-140400-
/O.EXP.KARX.WI.Y.0012.000000T0000Z-221214T0300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
846 PM CST Tue Dec 13 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

Winds have been steadily decreasing over the last couple of hours
and will continue to slowly lessen over the course of the night.

$$

KDS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:16 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 12, 11:16 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1116 AM CST Mon Dec 12 2022

.DISCUSSION...(Today through Sunday)
Issued at 435 AM CST Mon Dec 12 2022

Key Messages:

 - Regional winter storm impacts arrive Tuesday afternoon in
   southeast MN and northeast IA with the potential for some icing
   should temperatures be near or below freezing. Winds gusting
   35 to 45 mph will begin Tuesday morning.

 - Precipitation and stronger wind gusts shift east into WI by
   late afternoon and central WI by mid-evening. Areas northeast
   of I-94 are still concerning for ice accumulations up to 1/4
   inch, in combination with wind gusts to 45 mph, it could be
   damaging. 2-4" of snow as well. Winter Storm Watch issued for
   Clark and Taylor counties.

 - Weather system lingers late into the week which should cause
   periodic light accumulating snow for much of the area.

Winter Storm Impacts: Snow and Ice Accumulations, Strong Winds

Overnight much of the time was spent diagnosing the effects of the
strong low pressure system coming into the northcentral U.S. this
week. Forecast was on track with the main hazards of the system.
Much of the area will see mostly rain before a transition to snow
and patchy drizzle / freezing drizzle. Onset of the weather has
shifted a bit later, Tuesday afternoon in southeast MN and
northeast IA, evening in Wisconsin.

GOES water vapor imagery is showing the high amplitude longwave
trough over the western U.S at 09Z with many shortwaves within
the flow. GOES derived total precipitable water indicates the
anomalous moisture surge /0.75 in values/ is in place across TX
ready to surge northward in the next day. As low pressure develops
over Neb in the next 48 hours, this surge which is the 99.5
percentile for this time of year /per NAEFS/ and feeds the
precipitation band with good consensus for convergent moisture
transport shifting into sern MN and nern IA Tuesday afternoon.
This band accounts for much of the storm total QPF of 0.75 to 1"
across the area.

Thermal profiles for the precipitation band, and surface
temperatures near freezing, continue to cause this forecast to be
challenging. The main impacts are still 1) lighter /less than
0.10"/ ice accumulation Tuesday with onset, mainly any areas where
wet-bulb temperatures at/below 32F /MN/IA/ and 2) ice
accumulations north of I-94 in Wisconsin Tuesday night and early
Wednesday with winds gusting 35 to 45 mph.

Southeast Minnesota and northeast Iowa Tuesday afternoon icing

A prominent elevated melting layer is in place across the area
making for a wintry mix or mainly rain or freezing rain for the
precipitation band...really just dependent on surface T/Tw. With
fairly neutral advection through the band onset, have used a
persistence forecast for temperatures Tuesday...with much of the
area above freezing. Thinking that icing will be light and patchy
with most of the temperatures in sern MN and nern IA above
freezing Tuesday afternoon. A minor impact seen now, but will need
to watch temperatures and warming closely. Winds will be
increasing Tuesday with gusts to 45 mph closer to I-35.

Northcentral WI Potential Ice/Snow/Wind Tue night-Wed evening

As the precipitation band shifts northeast, night timing and
being further north allows probabilities of near or below
freezing surface temperatures to be present at arrival. The
elevated warm layer producing a wintry mix at onset will increase,
causing an increasing likelihood of freezing rain conversion
Tuesday overnight. Temperature probabilities favor some ice
accumulation although it is difficult to quantify. FRAM ice
accumulation research suggests higher precipitation rate should
reduce ice, however higher wind speeds counteract and increase
icing. Latest NBM v4.1 trends for 0.10" of ice have increased, and
12.00Z ECMWF Ensemble shows the probability for > 6" of snow in
24h has decreased over northcentral WI, possibly indicating a
slightly warmer solution toward a mix. Cold advection should
convert the western edge of the precipitation to snow Wednesday
with accumulations currently forecast in the 2-4" range. However,
snow to liquid ratios of 6-8:1 were used based on surface
temperature and some melting. However, if colder, these will need
to come up to at least 10:1. Have issued a Winter Storm Watch for
Clark/Taylor counties based on wind gusts of 35 to 45 mph, ice
accumulation over 0.10" and 2-4" of snow by Wednesday overnight.
Upside potential is a concern if icing of 0.25" occurs /more?/ +
wind gusts...power outages and downed tree limbs could occur.
Gauging the amount of ice accumulation near the freezing mark is
always challenging...and the net impact.

Remainder of the Week...Have again increased snow chances late in
the week for what could be lingering light accumulating snow with
stacked occluded low overhead. Still on the lookout for heavier
accumulation targets in potential deformation in the

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM CST Mon Dec 12 2022

Widespread MVFR/IFR stratus will persist through the TAF period.
SE winds will continue to strengthen, especially by Tuesday
morning, with gusts increasing to 25-35 kts. Precip will approach
KRST near the end of this TAF period and KLSE by mid/late Tuesday
afternoon. Initial precip could fall as a wintry mix/freezing
rain, depending on air/surface temperatures before transitioning
to rain.

&&

.HYDROLOGY...
Issued at 435 AM CST Mon Dec 12 2022

The melting snowpack across far southern Minnesota/ northeastern
Iowa into southwest Wisconsin in combination with additional
rainfall through midweek will lead to rises on local rivers. How
quickly the surface runoff makes it to the river will depend on
ground conditions where frozen ground cover would lead to a more
efficient runoff process. Expecting and river rises to remain within
bank as ground conditions have not yet developed a solid frozen
layer since it is still early in the season with fairly mild air
temperatures preceding the onset of additional precipitation.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Tuesday evening through Wednesday
     evening for WIZ017-029.

MN...NONE.
IA...NONE.
&&

DISCUSSION...Baumgardt
AVIATION...JM
HYDROLOGY...Peters
Hazardous weather outlook, Dec 12, 6:05 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
605 AM CST Mon Dec 12 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-131615-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
605 AM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong storm system will impact the area starting Tuesday. Most
of the area will see windy conditions with rain. Wind gusts of 35
to 45 mph are expected from Tuesday into Wednesday. Some light
ice accumulation may occur in southeast Minnesota and northeast
Iowa Tuesday before temperatures warm above freezing.

Periodic snow with light accumulations are expected Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131615-
Taylor-Clark-
605 AM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winter Storm Watch Tuesday night into Wednesday evening. A wintry
mix will move in Tuesday evening, changing to all snow Wednesday,
tapering off Wednesday after midnight. Wind gusts of 35 to 45 mph
are expected and ice accumulations of 0.10-0.25 inches with snow
accumulations of 2-5 inches are also possible. Confidence has
increased in more hazardous impacts and icing over northcentral
Wisconsin. Some power outages are possible with the combination of
ice and wind should it occur.

Periodic snow with light accumulations are expected Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.